Our new website is now live : www.addisonsdisease.org.uk - please update your bookmarks!

Jump to content
Sign in to follow this  

When to give an emergency injection


ADSHG

  • In an emergency, anyone who is steroid-dependent, whether from Addison's or from other causes, can experience symptoms of extreme weakness, a serious drop in blood pressure and mental confusion. In people with Addison's disease, this is usually called an adrenal crisis. This means they need extra steroid medication immediately, and are likely to need an emergency injection of intramuscular (IM) hydrocortisone 100mg.

The symptoms of needing injected steroids are:

  • vomiting
  • profound muscle weakness
  • dizziness
  • low blood pressure
  • extreme sleepiness
  • possibly headache, chills or fever
  • possibly hypovolaemic shock or coma.


As a general rule, the steroid-dependent person should give themselves an emergency injection of 100mg hydrocortisone as soon as they vomit. This will act to stabilise their condition so that further medical advice or treatment can be sought.


The injection buys time in the event of severe illness or injury. It can be given by a friend or family member if the person is too ill to inject themselves. Giving too much steroid during injury or illness will do no harm. Under-replacement in these circumstances is potentially life-threatening, or may have other severe outcomes due to circulatory/cardiovascular complications from low blood pressure.

 

Further explanation of when to inject can be found in the video interview given by Prof John Wass, Chair of the Addison's Clinical Advisory Panel:

 

 

 


It is important to check that the correct hydrocortisone injection brand has been supplied: hydrocortisone sodium phosphate or sodium succinate-based drug products. Any acetate-based hydrocortisone injection product should be discarded as it would not be effective.

 

Find out more



  Report Article
Sign in to follow this  



About us

The Addison’s Disease Self-Help Group is the support group for people with Addison’s disease or adrenal insufficiency and their families in the UK and Ireland.The group was formed in 1984 and is a UK registered charity no. 1179825.

Get in touch

    Our Online Volunteers

  • pippa sharman
    pippa sharman
  • vsadler
    vsadler
  • annelben
    annelben
  • frances1
    frances1
  • suep1954
    suep1954

A dedicated team of volunteers contribute to and support the website, forum, shop, publications centre, video hub plus social media engagement on behalf of the charity.

×

Important Information

By using this website you are consenting to the use of cookies. Details about their use and how you can adjust your cookie settings are described in our cookie statement.